High Wind, Red Willow
- When
- October 22, 12:00 PM CST to 6:00 PM CST
- Where
- Red Willow forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
A strong low pressure system over central Kansas combined with a strong high over Montana to produce an extremely tight surface pressure gradient over the Tri-State region. Northwest winds gusting 45 to 55 mph were common during the day with a number of reports near 60 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong low pressure system over central Kansas combined with a strong high over Montana to produce an extremely tight surface pressure gradient over the Tri-State region. Northwest winds gusting 45 to 55 mph were common during the day with a number of reports near 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 22, 11:40 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1140 AM MDT WED OCT 22 2008
.DISCUSSION...
232 AM MDT WED OCT 22 2008
THE 07Z SURFACE CHART PLACES LOW PRESSURE IN CENTRAL KANSAS AND A
1041MB HIGH OVER WESTERN MONTANA. WATER VAPOR IMAGERY SHOWING A
STRONG JET DIGGING DOWN THE WEST SIDE OF THE UPPER TROUGH MOVING
SOUTHEAST OUT OF THE NORTHERN ROCKIES. CURRENT KGLD RADAR DETECTING
A LARGE AREA OF RAIN OVER THE EASTERN HALF OF THE FORECAST AREA.
THE MAIN FORECAST CHALLENGE WILL BE TO DETERMINE WHEN PRECIPITATION
WILL CHANGE OVER TO SNOW AND HOW MUCH SNOW WILL ACCUMULATE. FINALLY
BASED ON THAT WHAT HIGHLIGHTS WILL BE NEEDED.
MODELS INDICATE THAT THE UPPER LOW WILL IMPACT NORTHWEST KANSAS
THROUGH THURSDAY NIGHT WHEN IT FINALLY REACHES EASTERN KANSAS. THERE
WILL BE PLENTY OF DYNAMICS AND MOISTURE FOR LOTS OF QPF ESPECIALLY
IN THE NORTHEAST ZONES. MODEL FORECAST SOUNDINGS AND WETBULB
TEMPERATURES INDICATE THAT SNOW SHOULD START IN EASTERN COLORADO
THIS MORNING WITH THE RAIN-SNOW LINE MOVING EAST INTO FAR NORTHWEST
KANSAS AROUND 18Z TODAY. THE RAIN-SNOW LINE SHOULD CONTINUE MOVING
ABOUT HALFWAY ACROSS THE KANSAS ZONES THIS AFTERNOON. PRECIPITATION
SHOULD CHANGE TO ALL SNOW ACROSS THE ENTIRE FORECAST AREA THIS
EVENING AND STAY IN THAT PHASE THROUGH THE REMAINDER OF THIS STORM.
CURRENTLY A HIGH WIND WARNING IS IN EFFECT UNTIL 00Z THURSDAY AND
THE 00Z MODEL RUNS INDICATE THAT ADVISORY LEVEL WINDS ARE LIKELY
TONIGHT AND THURSDAY. IN ADDITION THE NAM/ECMWF/GFS PAINT A BULLSEYE
OF SIGNIFICANT QPF NEAR MCK AND HLC WITH LESSER AMOUNTS TO THE WEST.
THE QPF WHEN CONVERTED TO SNOW WOULD SUPPORT ACCUMULATIONS AROUND A
FOOT WITH UP TO 3 INCHES POSSIBLE AS FAR WEST AS THE KANSAS/COLORADO
BORDER AND 1 TO 2 INCHES IN EASTERN COLORADO AND WICHITA/GREELEY
COUNTIES IN KANSAS. THE WIND COMBINED WITH THE SNOW WILL CREATE
BLIZZARD CONDITIONS ACROSS A LARGE PART OF THE FORECAST AREA WITH
ADVISORY CONDITIONS ELSEWHERE ACROSS THE CWA. AFTER COLLABORATION
HAVE DECIDED TO ISSUE A BLIZZARD WARNING FOR MOST OF THE KANSAS
COUNTIES AND SOUTHWEST NEBRASKA COUNTIES AND A WINTER WEATHER
ADVISORY FOR ALL REMAINING COUNTIES FOR TONIGHT AND THURSDAY. (SEE
HIGHLIGHTS BELOW). THE SNOW AND WIND SHOULD TAPER OFF LATE THURSDAY
AFTERNOON AND ESPECIALLY THURSDAY EVENING AS THE UPPER LOW SHIFTS
INTO EASTERN KANSAS. FRIDAY AND FRIDAY NIGHT SHOULD BE DRY WITH
SUBSIDENCE OVER THE AREA.
HIGH TEMPERATURES TODAY SHOULD ONLY BE A FEW DEGREES ABOVE THE
MORNING LOW. LATER TEMPERATURES WILL BE SUBJECT TO THE EXTENT OF THE
RESULTING SNOW FIELD. UNDERCUT GUIDANCE CONSIDERABLY FOR THURSDAY
AND FRIDAY TO ACCOUNT FOR SNOW EXPECTED. A FREEZE WARNING WILL NEED
TO BE CONSIDERED FOR THURSDAY NIGHT AS THE CLOUDS START TO THIN AND
WITH GOOD RADIATIONAL COOLING FROM SNOW ON THE GROUND.
FS
&&
.AVIATION...
1140 AM MDT WED OCT 22 2008
FOR THE 18Z TAF... LIGHT RAIN WILL CONTINUE AT KMCK THROUGH THE
AFTERNOON WITH A RAIN/SNOW MIX STARTING AFTER 00Z. KGLD WILL STAY
DRY UNTIL THE EVENING...FOLLOWED BY RAIN/SNOW MIX AND EVENTUALLY
BLOWING SNOW. BOTH TAF SITES WILL EXPERIENCE BLIZZARD LIKE
CONDITIONS WITH BLOWING SNOW REDUCING VISIBILITIES TO MVFR AND IFR
CONDITIONS. THE STRONG NORTHWESTERLY WINDS WILL CONTINUE THROUGH THE
MAJORITY OF THE PERIOD.
KJ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
KSZ001>004-013>016-027>029-041-042.
BLIZZARD WARNING FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM
MDT /7 PM CDT/ THURSDAY FOR KSZ001>004-013>016-027>029.
WINTER WEATHER ADVISORY FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO
6 PM MDT /7 PM CDT/ THURSDAY FOR KSZ041-042.
NE...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
NEZ079>081.
BLIZZARD WARNING FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM
MDT /7 PM CDT/ THURSDAY FOR NEZ079>081.
CO...HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090>092.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
THURSDAY FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1111 AM MDT WED OCT 22 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1111 AM MDT WED OCT 22 2008 /1211 PM CDT WED OCT 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY STRONG NORTHWEST WINDS CONTINUE TO SLOWLY INCREASE IN SPEED AND BY EARLY TO MID AFTERNOON AVERAGE OF 35 TO 45 MPH WITH GUSTS TO AROUND 65 MPH. A HIGH WIND WARNING REMAINS IN EFFECT FOR THE TRI- STATE AREA UNTIL 6 PM MDT (7 PM CDT). LIGHT RAIN CONTINUES ACROSS THE EASTERN HALF OF THE TRI-STATE AREA AND SHOULD CONTINUE FOR THE REST OF THE DAY. AS THE STORM SYSTEM STARTS TO SLOWLY RETROGRADE TO THE WEST TONIGHT PRECIPITATION WILL ALSO SPREAD WESTWARD. COLDER AIR WILL GRADUALLY CHANGE ANY RAINFALL TO SNOWFALL BEFORE MIDNIGHT. THE SNOW MAY BE HEAVY AT TIMES TONIGHT AND WITH NORTHWEST WINDS GUSTING OVER 40 MPH PRODUCE SHARPLY REDUCED VISIBILITIES DOWN TO ONE QUARTER MILE WITH WHITEOUT CONDITIONS. A BLIZZARD WARNING HAS BEEN POSTED FOR MOST OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA FOR TONIGHT AND THURSDAY. TRAVEL WILL BE HAZARDOUS DUE BLIZZARD CONDITIONS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN COLORADO AND WICHITA AND GREELEY COUNTIES IN NORTHWEST KANSAS WHERE SNOWFALL WILL BE LIGHTER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL GRADUALLY TAPER OFF BY THURSDAY EVENING ACROSS THE TRI- STATE AREA BUT TRAVEL WILL REMAIN HAZARDOUS DUE TO DRIFTS AND ICY AND SNOW PACKED ROADS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND THURSDAY. SNOWFALL REPORTS WOULD BE APPRECIATED. DDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 AM MDT WED OCT 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 6 N WILD HORSE 38.91N 103.00W
10/21/2008 CHEYENNE CO CO-OP OBSERVER
6 INCH LIVE TREE LIMB DOWN. LATE REPORT
&&
KJAMESThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, October 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134670.